Volume 76, Number 10 | July 26 - August 1, 2006

Fatal heroin overdoses claim two lives in one week

By Lincoln Anderson and David Spett

Apparent fatal heroin overdoses claimed the lives of two men in the East Village and Lower East Side last week. On Sunday afternoon, a 32-year-old man was found dead slumped in a toilet stall in East River Park, police said. Earlier in the week, on July 18, a 19-year-old man’s lifeless body was found in a basement apartment at 69 Clinton St. between Rivington and Stanton Sts., police said.

Deputy Inspector Dennis De Quatro, Ninth Precinct commanding officer, said police responded to a 911 call at 4:45 p.m. last Sunday and found a man, later identified as Michael North, in a locked stall in the women’s bathroom at E. Sixth St. in the park. He was unconscious and unresponsive, and shortly after was pronounced dead on arrival by emergency medical technicians. De Quatro said hypodermic needles were found on the man, leading to the preliminary classification as an O.D.

In the other overdose, Antonio DeJesus was found dead at about 10 a.m. last Tuesday on Clinton St. Police said he was a resident of 326 E. 11th St. Results of toxicology tests by the medical examiner are pending in both cases.

De Quatro said it didn’t appear that the heroin that presumably killed North had come from a bad batch and that police are not fearing an “epidemic” of overdoses. DeJesus died in the Fifth Precinct.

At the end of last summer, there was an alarming cluster of heroin O.D.’s Downtown, including two 18-year-old female college students, one of whom attended New York University. At that time, the Ninth Precinct made multiple arrests of Tompkins Square Park drug users, in order to try to track down their dealers to determine if some extra-strong or laced heroin was going around. The glassine envelopes heroin is sold in carry distinctive trademark names, and if police find the packets on drug users when they arrest them, they are then able to trace the drugs back to the dealers.

However, according to newspaper reports, the cluster of heroin overdoses last summer were ultimately determined not to have been caused by a bad batch of heroin.

De Quatro said no glassine envelopes were found on North, so they haven’t determined who sold him the drugs.

“We don’t necessarily believe that is the scenario,” De Quatro said of the possibility that extra-potent heroin was the cause of death. Police and the medical examiner are following “standard operating procedure” in doing the toxicology tests, but he added, “At the time, there’s no…evidence of an epidemic.” As a result, he said, police are not rounding up the junkies as they did last summer in search of “bad heroin.” However, he added, “Is there such a thing as good heroin versus bad heroin?”

De Quatro said that police contacted North’s mother in Alabama to notify her of his death. De Quatro said it wasn’t clear if North, who was apparently from the South, was “quasi-staying with somebody or quasi-homeless — we don’t know yet.”

North was what is known in the neighborhood as a “crusty punk.”

“From what I understand, he was known in the area,” De Quatro said. “He was known by that element of the community.”

According to a witness, shortly after North’s O.D., police — who had not yet been able to identify North — were showing Polaroid photos of him to punks at a concert in Tompkins Square Park to see if anyone knew him. Several people could be seen breaking down and sobbing upon being shown his photo and told he was dead.

On Monday afternoon, several crusties hanging out in the southwest corner of Tompkins Square Park said they knew North, who went by the nickname Brett. They said he was a heroin user, but they doubted he had obtained a bad bag of the drug or that he had been using drugs that were mixed with fentanyl, a painkiller sometimes mixed with heroin.

Most heroin users buy the drug from the same dealers, the crusties said, so a bad batch would probably kill dozens.

North, who they said was homeless, was part of a small contingent of “greasers” who call Boston their home but travel from city to city, said Christopher, a crusty who declined to give his last name. Greasers get their name from their greasy hair.

“Every city has its own little clique,” said Sean, another crusty who declined to give his last name. North had been in New York City since a July 1 punk rock concert at C-Squat, an Urban Homesteading Assistance Board building on Avenue C between Ninth and 10th Sts.

North was “not a hot shot,” Sean said. “He behaved. He was not robbing places.”

Another crusty, who Sean called Pocahontas, said North had been trying to get a job in New York City.

“My friends say he was calm,” Christopher said. “He had his head in the right place.”

L.E.S. Jewels, the self-appointed spokesperson of the Tompkins Square crusties, said North was a good friend. Beyond that, he said only that North was “another kid in Manhattan who lost his way to the spoils of the city while traveling through. All his friends were at a loss.”

According to unconfirmed rumors, another fatal overdose occurred Monday in East River Park. Jewels said several local people have died recently of fentanyl overdoses, but none were crusties. He did not know any of their names, he said.

Stronger drugs may be the cause of the deaths, Jewels said, but “people die all the time.” He doubted that a bad batch of drugs was going around.

As for another rumor that a female drug dealer’s throat had been slit and her body thrown in the East River because she was dealing killer heroin, Jewels called the rumor “bullshit” and said he had heard nothing of the sort.

David Rosenthal, executive director of the Lower Eastside Harm Reduction Center, said, despite reports a few months ago of fatalities in New Jersey and Chicago of drug users mixing fentanyl with heroin, there are no reports that people are currently overdosing on this mixture on the Lower East Side. However, he said, he was interested to see what North’s toxicology report would say.

To prevent the spread of AIDS, the center gives out more than 400,000 clean needles to intravenous drug users each year. It also dispenses Naloxone or Narcon, which is used to “reverse” a potentially fatal O.D.; a friend of the drug user is trained to inject the person with the substance if he or she overdoses. The user then would return to the center for a refill, which is how the center tracks “reversals.”

The center started its Naloxone program in June 2004. Generally, there are one to two reversals per month, Rosenthal said. More reversals have tended to occur in the summer, such as in August ’05, when there were seven; September ’05, when there were six; this June, when there were six; and this July, when there were four as of Monday. Another spike was in January of this year, when there were five reversals. Rosenthal said the fluctuation in the rates may have something to do with more people coming into the neighborhood in the summer.

Reader Services




thevillager.com



Email our editor

ADVERTISING



Home

The Villager is published by
Community Media LLC.

145 Sixth Avenue, New York, NY 10013
Phone: (212) 229-1890 Fax: (212) 229-2790
Advertising: (646) 452-2465 •
© 2006 Community Media, LLC

Email: news@thevillager.com



Written permission of the publisher must be obtainedbefore any of the contents of this newspaper, in whole or in part, can be reproduced or redistributed.